Texas, 2023Flash Flooding in Texas, May 27, 2023
May 27, 2023 · NWS AMA · 2 events in 1 county or zone
The end of May was unusually warm and moist this year. With abundant moisture and lift late in the evening of the 26th a couple of storms that were long lived and slow moving developed across portions of Deaf Smith County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The end of May was unusually warm and moist this year. With abundant moisture and lift late in the evening of the 26th a couple of storms that were long lived and slow moving developed across portions of Deaf Smith County. These thunderstorms produced rainfall rates around 2 to 3 an hour over an area that received upwards of 3 the night before. This led to fast rising waters over the town of Hereford, TX and surrounding areas. Many businesses, especially in the southern portions of town, had been inundated with flood waters. Areas to the southwest along HWY 60 were estimated to have gotten 4 to 6 in 1 to 2 hours, flooding the highway and stranding motorists. Many rescues were conducted by local authorities around 1 AM CDT on the morning of the 27th along Highway 60 between Hereford and Summerfield, TX. Much of these flood waters were mixed with large amounts of hail as well. Tierra Blanca Creek, which runs through portions of Hereford, TX south of Highway 60, had water well above its banks and even overtook the highway at the bridge south of town. Water eventually flowed down into Buffalo Lake, located east of Dawn, TX and south of Umbarger, TX. This lake, which has been dry for many years, had taken on so much water the officials had to release some of the water from the old dam in order to keep it from over stressing. This area of Deaf Smith County is known for beef processing and much of the flood waters running into Buffalo Lake had been contaminated with cow dung. This posed a health risk, which led to officials warning the public not to swim in the lake waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 10:54 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, May 26, 10:54 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1154 PM CDT Fri May 26 2023
...New AVIATION...
.SHORT TERM...
(This evening through Saturday night)
Issued at 229 PM CDT Fri May 26 2023
Potential for thunderstorms bringing the possibility of severe hail,
damaging winds, and flooding continues in the short term.
Today, latest ridge riding shortwave looks to potentially generate
another round of convection in NM which may spread into the western
Panhandles this evening into the overnight hours. Similar to
yesterday, effects of the extensive morning convection have
temporarily stabilized the atmosphere across the Panhandles, as
evidenced by the abundant but flat cumulus, particularly in the
east, where subtle subsidence on the back side of last night's
shortwave is favored. Due to aforementioned stabilization, expect
the bulk of today's thunderstorms to once again occur after 7pm.
Best bet for generation looks to be a remnant outflow boundary from
last night's MCS, somewhat apparent as a thin line of agitated
cumulus in NE NM. Have once again leaned heavily on the HRRR given
the good performance of this guidance yesterday and the trend toward
a later start time in line with expectations based on observational
data. On the whole, expect less overall coverage compared to
yesterday given the issues with destabilization.
With a trend toward stronger winds aloft, expect a bit more wind
shear compared to yesterday, with 0-6km bulk shear values in the 30-
40 knot range as MLCAPE once again builds into the 1000-2000 J/kg
range. Resulting long hodographs are mostly straight however, so do
expect some splitting supercells and subsequent upscale growth as
the evening goes on. Given these parameters, hail and damaging winds
once again look to be in play, with a bit higher of a top end hail
risk compared to yesterday, which featured paltry shear. Finally,
given the later start time and the expectation for splitting
supercells, the tornado risk appears very low. Flash flooding will
once again be a big concern given our climatologically high
antecedent rainfall and expected storm motions around 25 mph.
Saturday, as the main upper trough to our west finally begins to
move eastward, next notable shortwave looks to arrive during the
earlier afternoon. Thus, expect a more typical afternoon initiation
time unless convection overachieves Friday night. Upper level winds
look to be more modest with resulting deep shear struggling to
surpass 25 knots. Thus, only expect lower end severe hail and winds,
with flooding issues returning to the forefront given crawling
favored storm motions.
Ferguson
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 248 PM CDT Fri May 26 2023
Sunday, main portion of the current western upper trough finally
shifts eastward. Yet another shot at afternoon through nighttime
showers and thunderstorms will result as moisture remains broadly
supportive. Flooding concerns look to be the primary concern with
any thunderstorms Sunday, as upper winds aloft take another small
step downward, resulting in paltry shear and sluggish storm motions.
That said, instability alone would be supportive of a stray severe
hail report, so cannot rule out severe thunderstorms.
Monday and Tuesday look to feature a relative respite from our
active weather pattern as a weak upper ridge builds over the
southern High Plains. That said, cannot rule out additional
convection each day as southerly flow at the surface helps maintain
sufficient moisture for a couple thunderstorms.
Wednesday and Thursday, High Plains upper ridge breaks down as our
next round of western troughiness takes over. While presence and
magnitude of severe and flooding risks will depend on each day's
details, at this time Thursday could feature some more notable
severe thunderstorms as some guidance does favor more robust winds
aloft compared to what we've seen recently.
Ferguson
&&
.AVIATION...
(06Z TAFS)
Issued at 1117 PM CDT Fri May 26 2023
Thunderstorms will be possible through the 06Z TAF period.
Confidence is low for any of the terminals to be impacted before
12Z. Confidence gets higher going towards 18Z for thunder to
impact the terminals. Some MVFR CIGs will be possible between 10Z
and 14Z. Besides that, VFR conditions are expected outside of any
Tstorm activity.
36
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 59 72 58 77 / 70 60 40 30
Beaver OK 59 76 58 79 / 30 50 40 30
Boise City OK 55 72 55 79 / 60 40 30 30
Borger TX 61 75 60 81 / 50 60 30 30
Boys Ranch TX 59 75 58 81 / 70 50 30 20
Canyon TX 58 71 57 78 / 70 60 40 40
Clarendon TX 60 72 58 74 / 50 60 50 50
Dalhart TX 56 72 54 78 / 70 40 30 30
Guymon OK 58 74 57 79 / 50 50 30 20
Hereford TX 58 72 57 79 / 60 50 40 40
Lipscomb TX 60 75 58 77 / 20 50 40 40
Pampa TX 59 72 58 76 / 40 60 40 30
Shamrock TX 60 74 58 75 / 30 40 40 40
Wellington TX 62 77 60 75 / 30 50 50 50
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...77
LONG TERM....77
AVIATION...36
Hazardous weather outlook, May 26, 1:54 PM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
254 PM CDT Fri May 26 2023
OKZ001>003-TXZ001>020-317-271000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
254 PM CDT Fri May 26 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Another round of thunderstorms is expected this late this afternoon
through tonight across the Oklahoma and Texas Panhandles. A few
storms in the western and central sections of the Oklahoma and
Texas Panhandles may become strong to severe, with large hail and
damaging winds the primary hazards. In addition, the strongest
storms will be capable of producing heavy rainfall, which may
lead to flooding or flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are expected to develop Saturday and Sunday across
the Oklahoma and Texas Panhandles. A few storms may become strong
to severe both days, with large hail and damaging winds the
primary hazards. In addition, the strongest storms will have the
potential to produce very heavy rainfall, which may lead to
flooding or flash flooding.
More thunderstorms will be possible Monday through Thursday across
the Oklahoma and Texas Panhandles. A few storms may become strong
to severe on any of those days. Also, the strongest storms will
be capable of producing heavy rainfall, which may lead to flooding
or flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.
In the hours before
Special weather statement, May 26, 10:57 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1157 PM CDT Fri May 26 2023
TXZ016-270600-
Deaf Smith TX-
1157 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of Deaf Smith County
through 100 AM CDT...
At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bootleg, or 17 miles north of Friona, moving east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Hereford, Dawn and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3475 10287 3496 10289 3516 10219 3475 10220
TIME...MOT...LOC 0456Z 271DEG 13KT 3488 10283
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
LG
Flash Flood, Deaf Smith
- When
- May 27, 12:20 AM CST to 2:20 AM CST
- Where
- Deaf Smith County, 0.85 mi WSW of Hereford to 0.09 mi SSW of Hereford
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.814, -102.413
Local media had reported that water was getting into businesses around Hereford.
Flash Flood, Deaf Smith
- When
- May 27, 12:20 AM CST to 2:20 AM CST
- Where
- Deaf Smith County, 6.99 mi SW of Hereford to 6.68 mi WSW of Hereford
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 34.750, -102.489
Multiple vehicles with people inside, wound up in the ditch on US Highway 60. Reports of 6 inches of hail and 4 inches of water in the area. Water from Tierra Blanca Creek was reported to overtake the bottom of the Highway 60 bridge and start flowing over the highway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 27 to 29, 20232 deaths · 2 events
- Rip Current in Puerto Rico, May 27, 20231 death · 1 injured · 1 event
- Flash Flooding and Debris Flows in West Virginia, May 27 to 30, 2023$434,000 · 23 events
- Strong Wind in South Carolina, May 27, 2023$17,000 · 4 events
- Tornadoes and Hail in Wyoming, May 27, 20231.5 in hail · 13 events
- Hail in Wyoming, May 27, 20231.75 in hail · 9 events
- Flash Flood and Flood in Texas, May 27, 202363 kt wind · 5 events
- Tornado and Hail in Nebraska, May 27, 20231 in hail · 5 events
- Hail and Damaging Winds in Wyoming, May 27, 202353 kt wind · 4 events
- Tornado and Flash Flood in Texas, May 27, 20231 in hail · 4 events
- Hail in South Dakota, May 27, 20231.75 in hail · 3 events
- Hail in New Mexico, May 27, 20231.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102958, 1102966.